Tinea versicolor is a long-term (chronic) fungal infection of the skin.
Causes of Tinea versicolor
Tinea versicolor is fairly common. It is caused by a type of fungus called Pityrosporum ovale. This fungus is normally found on human skin. It only causes a problem in certain settings.
The condition is most common in adolescent boys and young adult men. It typically occurs in hot climates.
Tinea versicolor Symptoms
The main symptom is patches of discolored skin that:
- Have sharp borders (edges) and fine scales
- Are often dark reddish to tan in color
- Are found on the back, underarms, upper arms, chest, and neck
- Do not darken in the sun so may appear lighter than the surrounding healthy skin
African Americans may have a loss of skin color or an increase in skin color.
Other symptoms include:
- Increased sweating
Tests and Exams
Your health care provider will examine a skin scraping under a microscope to look for the fungus.
Treatment of Tinea versicolor
The condition is treated with antifungal medicine that is either applied to the skin or taken by mouth.
Applying over-the-counter dandruff shampoo to the skin for 10 minutes each day in the shower is another treatment option.
Tinea versicolor is easy to treat. Changes in skin color may last for months. The condition may come back during warm weather.
When to Contact a Health Professional
Call your health care provider if you develop symptoms of tinea versicolor.
Prevention of Tinea versicolor
Avoid excessive heat or sweating if you have had this condition in the past. You can also use anti-dandruff shampoo on your skin every month to help prevent the problem.
Hay RJ. Dermatophytosis and other superficial mycoses. In: Mandell GL, Bennett JE, Dolin R, eds. Principles and Practice of Infectious Diseases. 7th ed. Philadelphia, PA: Elsevier Churchill Livingstone; 2009:chap 267.
James WD, Berger TG, Elston DM. Diseases resulting from fungi and yeasts. In: James WD, Berger TG, Elston DM, eds. Andrews' Diseases of the Skin: Clinical Dermatology. 11th ed. Philadelphia, PA: Elsevier Saunders; 2011:chap 15.
|Review Date: 11/20/2014
Reviewed By: Richard J. Moskowitz, MD, dermatologist in private practice, Mineola, NY. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.